Severe depression may be a side-effect of treatment with the anti-HIV drug dolutegravir, according to clinicians from The Netherlands , who report two cases of rapid onset of serious depression after initiation of therapy with the drug.
The authors led by MGJ de Boer, at the department of infectious diseases, Leiden University Medical Centere, Leiden, The Netherlands, are persuaded that dolutegravir was the cause. In neither case did the patient have factors predisposing them to the rapid onset of depression, and neither patient was treated with antidepressants. In both cases the symptoms rapidly resolved after dolutegravir was discontinued. “This strongly suggests a causal relationship,” they comment.
Dolutegravir belongs to a class of antiretrovirals known as integrase inhibitors. It has been co-formulated with abacavir/lamivudine providing potent HIV treatment in a single pill (Triumeq).
Severe dolutegravir-associated neuro-psychiatric side-effects were rare in the clinical trials that led to the licensing of the drug. However, higher than expected rates of neuro-psychiatric adverse events have been reported in routine clinical settings. In the past year, clinicians have reported discontinuation rates of up to 14%, with older people and women especially likely to develop neuro-psychiatric side-effects and stop taking the drug.
The latest cases both involve middle-aged men in the Netherlands. The first man was 58 years old and newly diagnosed with HIV. His mental and physical health was good and he had no co-infections or co-morbidities. A month after diagnosis, the man initiated therapy with Triumeq, which he took before going to bed. Depressive symptoms soon appeared. Within a week, he reported feeling gloomy, followed shortly by the emergence of severe depression. He developed paranoia and became very short tempered.
Laboratory tests did not identify a cause. Therapy with Triumeq was discontinued and replaced with elvitegravir/cobicistat/emtricitabine/tenofovir. Within a week, his symptoms had improved and had completely disappeared after 20 days. Three months after the treatment change, the man was emotionally stable and had not experienced a recurrence of the depressive symptoms.
The second case involved a 52-year-old man who switched to Triumeq from an efavirenz-based regimen after complaining of tiredness. At the time of the change, his viral load was undetectable and his CD4 cell count was normal. He did not have a history of any psychiatric illnesses, co-infections or significant co-morbidities. Two months after initiating Triumeq he became mildly depressed but did not tell his doctor. Therapy with dolutegravir continued for four months and the man developed suicidal thoughts. On the verge of a serious suicide attempt, he was admitted to a psychiatric unit. Laboratory tests revealed no abnormalities and no other causes could be identified. On the day of admission, he switched antiretroviral therapy to darunavir/tenofovoir/emtricitabine. After five days, he was sufficiently stable to be discharged. Two weeks later, his depressive symptoms had almost resolved and three months after he was fully active without any psychiatric symptoms.
The investigators are persuaded that the absence of pre-existing mental health problems, the rapid onset of symptoms after initiation of dolutegravir therapy and the improvement in their patients after the drug was discontinued suggest a causal relationship between the drug and serious depression. They note that their patients are far from unique and that other case series have been reported of people discontinuing dolutegravir due to neuro-psychiatric side-effects.
Nonetheless, these high rates of discontinuation are unexpected. In clinical trials, fewer than 2% of people stopped dolutegravir because of serious side-effects of any kind and only 0.1-0.6% of people discontinued the drug because of suicidal thoughts.
They note that in 50 spontaneously reported cases of suicidal thoughts reported to the manufacturer, a detailed psychiatric history was only available for 20 people. In 16 of the 20, the individual had a prior history of mental health problems. Four of the five people who committed suicide within six months of starting dolutegravir had a history of depression. In contrast, in the two cases newly reported, there was no history of poor mental health.
The authors suggest that the elevated concentrations of the drug could be linked to the occurrence of neuro-psychiatric side-effects.
“We are in need of clinical and pharmacokinetic studies to precisely define the overall performance of dolutegravir in clinical practice with regard to neuro-psychiatric adverse events, particularly in populations usually underrepresented in clinical trials,” write the authors.
H Scheper, N van Holten, JGFM Hovens, MGJ de Boer
[link url="http://www.aidsmap.com/Case-reports-of-severe-dolutegravir-related-depression/page/3169506/"]Aidsmap material[/link]
[link url="http://onlinelibrary.wiley.com/doi/10.1111/hiv.12538/abstract"]HIV Medicine abstract[/link]